Winter Weather, Henderson
- When
- December 25, 10:00 AM CST to December 27, 11:00 AM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
A slow moving upper level low pressure system over the region produced a prolonged period of light to moderate snow during the weekend of December 25-27, 2009. Over the 3-day period widespread snow accumulations of 3 to 8 inches were noted, with the most measured at Good Hope, Illinois in McDonough county with 9 inches.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A slow moving upper level low pressure system over the region produced a prolonged period of light to moderate snow during the weekend of December 25-27, 2009. Over the 3-day period widespread snow accumulations of 3 to 8 inches were noted, with the most measured at Good Hope, Illinois in McDonough county with 9 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 25, 3:28 AM CST, 6 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 AM CST FRI DEC 25 2009
.SYNOPSIS...
COMPLEX SURFACE AND UPPER LEVEL CONDITIONS EXIST OVER THE REGION
THIS MORNING. 9Z ANALYSIS SHOWS A 986MB SURFACE LOW IN NORTH
CENTRAL MISSOURI WHICH IS DRIFTING NORTHWARD. THE WARM SECTOR HAS
PUSHED INTO THE CWA WITH EOK AT 50 DEGREES...WHILE AN INVERTED
TROUGH JUST WEST OF THE CWA SEPARATES RAIN FROM SNOW. COLD AIR IS
ROTATING AROUND THE LOW INTO CENTRAL MO AND WILL MOVE INTO THE CWA
FROM THE SOUTHWEST THROUGH THE DAY. DRIER AIR CURRENTLY WRAPPING
INTO THE UPPER LEVEL LOW IS CHARACTERIZED BY A TRANSITION FROM
STRATIFORM TO CONVECTIVE RAINFALL ON RADAR.
&&
.SHORT TERM...TODAY AND TONIGHT...
MAIN FORECAST CONCERNS ARE THE SIGNIFICANT CHANGE IN TEMPERATURES
TODAY WHICH WILL SIGNAL THE TRANSITION FROM SNOW TO RAIN.
MODEL CONSENSUS...WHICH IS IN LINE WITH CURRENT CONDITIONS...BRINGS
A SHARP PUSH OF COLDER AIR INTO THE SOUTHERN PART OF THE CWA LATE
THIS MORNING AND THE NORTHERN PART EARLY THIS AFTERNOON. RAIN WILL
CHANGE TO SNOW...WITH PERHAPS A BRIEF PERIOD OF ICE PELLETS...AS THE
COLD FRONT MOVES NORTHEAST. TEMPERATURES WILL DROP SHARPLY AND
COULD RESULT IN PONDED WATER FREEZING ON AREAS ROADS AND
SIDEWALKS. THIS WILL ALSO COMPLICATE RIVER FORECASTS AS RECENTLY
FALLEN RAIN MAY FREEZE BEFORE GETTING IN THE RIVERS.
WITH THE SURFACE AND UPPER LOW MOVING LITTLE OVERNIGHT...LIGHT
SNOW WILL CONTINUE. WHILE EVENT TOTALS COULD EXCEED ADVISORY
CRITERIA OF 3-PLUS INCHES...THIS WILL OCCUR OVER AN EXTENDED
PERIOD...THUS OPTED NOT TO GO WITH ANY HIGHLIGHTS. FLOOD WATCH
WILL ALSO BE ALLOWED TO EXPIRE AT 12Z.
.LONG TERM...SATURDAY THROUGH THURSDAY...
THE CURRENT WINTER STORM WILL CONTINUE TO DOMINATE THE WEATHER INTO
SUNDAY...AS THE GIANT OCCLUDED STORM SPINS OVER IOWA...AND DRIFTS
EAST WITH TIME. ESSENTIALLY..MODELS ARE FORECASTING THE DRY SLOT TO
BE NORTH OF...OR ALONG AND NORTH OF OUR NORTHERN BORDER SATURDAY
INTO SUNDAY MORNING. THIS POSITION SHOULD ALLOW FOR DEEP
SATURATION...AND BOUTS OF WRAP AROUND SNOW OVER THE SOUTHERN
2/3RDS...OR THE ENTIRE CWA. DESPITE THE SYSTEMS OCCLUDED STATE...THE
DYNAMICS SHOULD CONTINUE TO BE RATHER IMPRESSIVE. THUS...SNOW FALL
MAY BE MODERATE IN INTENSITY AT TIMES SATURDAY AND SATURDAY
NIGHT...ESPECIALLY ACROSS THE SOUTH 2/3RDS. ADDITIONAL AMOUNTS
DURING THIS PERIOD SHOULD RANGE FROM 1 TO 3 INCHES. RESULTING IN
STORM TOTAL SNOW ACCUMULATIONS OF 1 TO 4 INCHES FROM NORTHWEST TO
SOUTH. THE HIGHEST AMOUNTS SHOULD OCCUR IN THE CENTRAL AND
SOUTH...WHERE SATURATION REMAINS SUFFICIENT FOR SNOW PRODUCTION
THROUGHOUT THE DURATION OF THE UPPER LOWS INFLUENCE. SOME LOCATIONS
COULD REACH AROUND 5 INCHES FOR A STORM TOTAL...BUT AT THIS POINT IT
WOULD APPEAR ISOLATED AND DIFFICULT TO PREDICT. THUS...DUE TO LONG
DURATION OF GENERALLY LIGHT SNOW...WE WILL NOT ISSUE AN ADVISORY FOR
THIS EXTENDED EVENT.
TEMPERATURES WILL BE QUITE CHILLY THROUGH MONDAY...AS SHALLOW ARCTIC
AIR WRAPS OVER THE REGION. LITTLE CHANGE HAS BEEN MADE TO THESE
TEMPS FROM YESTERDAYS ISSUANCE...BEYOND LOWERING HIGHS A FEW DEGREES
AS CLOUD COVER SHOULD KEEP LOWER TO MID 20S WIDESPREAD SATURDAY
THROUGH SUNDAY...AND MID TO UPPER 20S FOR HIGHS MONDAY. LOWS SHOULD
HOLD IN THE TEENS...BUT ANY HOLES IN CLOUD COVER WOULD LIKELY RESULT
IN SINGLE DIGITS ABOVE ZERO THROUGH MONDAY MORNING.
LOOKING BEYOND...THE GFS AND ECWMF BOTH INDICATE A BROAD ISENTROPIC
LIFT SNOW FOR TUESDAY NIGHT INTO WEDNESDAY. AFTER WHICH...THE EC
DROPS A PERSISTENT COLD UPPER LOW INTO THE GREAT LAKES....VS THE GFS
CREATING NORTHWEST FLOW WITH CLIPPER ACTIVITY IN THE REGION.
...ERVIN...
&&
.AVIATION...
SLOW MOVING BUT POTENT SURFACE AND UPPER LEVEL LOW WILL CONTINUE
MOVING INTO THE AREA THROUGH TONIGHT. WIDESPREAD IFR WITH POCKETS
OF LIFR CONDITIONS CAN BE EXPECTED...PRIMARILY DUE TO CEILINGS AND
LATER...VISIBILITIES IN SNOW. RAINFALL THIS MORNING WILL CHANGE TO
SNOW LATER THIS MORNING AT BRL THEN EARLY AFTERNOON AT MLI...CID
AND DBQ. LIGHT SNOW SHOULD THEN CONTINUE OVERNIGHT.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR CLARK-SCOTLAND.
&&
WOLF/ERVIN/WOLFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CST FRI DEC 25 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261045- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 445 AM CST FRI DEC 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A LARGE WINTER STORM WILL PRODUCE RAIN WHICH WILL CHANGE TO SNOW IN SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS THIS MORNING...AND IN EAST CENTRAL AND NORTHEAST IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON. SHARPLY COLDER AIR ON STRONG GUSTY WINDS WILL PUSH INTO THE AREA FROM THE SOUTHWEST AND PRECIPITATE THIS CHANGE. THE RAPID CHANGE TO BELOW FREEZING TEMPERATURES MAY CAUSE PONDED WATER TO FREEZE ON AREA ROADS AND SIDEWALKS MAKING TRAVEL HAZARDOUS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH SATURDAY NIGHT. TOTAL ACCUMULATIONS TODAY THROUGH SATURDAY NIGHT COULD TALLY BETWEEN 2 AND 4 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED...BUT REPORTS OF RAIN CHANGING TO SNOW AND SNOW TOTALS WOULD BE APPRECIATED. WOLF/ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CST FRI DEC 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM HEAVY RAIN 4 E WHAT CHEER 41.40N 92.28W
12/25/2009 M1.25 INCH KEOKUK IA TRAINED SPOTTER
EVENT TOTAL SO FAR.
&&
RAYWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 AM CST FRI DEC 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 3 NNE DOWNING 40.52N 92.34W
12/25/2009 U0.0 INCH SCOTLAND MO TRAINED SPOTTER
RAIN HAS CHANGED TO A SNOW SLEET MIX. TEMPERATURE DROPPED
FROM 36 DEGREES TO 24 DEGREES IN UNDER 2 HOURS.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 826 AM CST FRI DEC 25 2009 IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-251800- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 826 AM CST FRI DEC 25 2009 ...SIGNIFICANT TEMPERATURE DROP COMING... COLD AIR MOVING IN FROM THE SOUTHWEST WILL DROP TEMPERATURES INTO THE TEENS BY EARLY AFTERNOON. THESE TEMPERATURES WILL ALLOW WET ROADS TO FREEZE WITH A LAYER OF ICE ON THEM...RESULTING IN HAZARDOUS DRIVING CONDITIONS. ADDITIONALLY...ACCUMULATING SNOW WILL ALSO BE SEEN. SNOWFALL ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BY SUNSET. IAZ063>065-067-068-076>078-ILZ015>018-024-251800- IOWA-JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA- ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON... MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON... WAPELLO...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN... ALEDO 826 AM CST FRI DEC 25 2009 ...SIGNIFICANT TEMPERATURE DROP COMING... COLD AIR MOVING IN FROM THE SOUTHWEST WILL DROP TEMPERATURES INTO THE 20S THIS AFTERNOON. THESE TEMPERATURES WILL ALLOW WET ROADS TO FREEZE WITH A LAYER OF ICE ON THEM...RESULTING IN HAZARDOUS DRIVING CONDITIONS. ADDITIONALLY...ACCUMULATING SNOW WILL ALSO BE SEEN. SNOWFALL ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BY SUNSET. IAZ040>042-051>054-066-ILZ001-002-007-009-251800- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CLINTON- JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...CLINTON...GALENA... FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS 826 AM CST FRI DEC 25 2009 ...SIGNIFICANT TEMPERATURE DROP COMING... COLD AIR MOVING IN FROM THE SOUTHWEST WILL DROP TEMPERATURES INTO THE 20S THIS AFTERNOON. THESE TEMPERATURES WILL ALLOW WET ROADS TO FREEZE WITH A LAYER OF ICE ON THEM...RESULTING IN HAZARDOUS DRIVING CONDITIONS. ADDITIONALLY...ACCUMULATING SNOW WILL ALSO BE SEEN. SNOWFALL ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BY SUNSET.
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
A trained spotter at Sherrard measured 5.0 inches of snow during this 3-day event.
A CoCoRaHS observer at Chadwick measured 5.5 inches of snow during this 3-day event.
A trained spotter near Cordova measured 6.5 inches of snow during this 3-day event.
A CoCoRaHS observer at Davis measured 5.1 inches of snow during this 3-day event.
A trained spotter near Colusa measured 5.5 inches of snow during this 3-day event.
A trained spotter near Cambridge reported 6.5 inches of snow during this 3-day event.
A trained spotter near Monmouth measured 8.0 inches of snow during this 3-day event.
A trained spotter near Sterling measured 7.5 inches of snow during this 3-day event.
A trained spotter near Princeton measured 5.0 inches of snow during this 3-day event.
Trained spotters near Macomb and Good Hope measured 8 to 9 inches of snow during this 3-day event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204793, 204797, 204791, 204795, 204799, 204800, 204792, 204794, 204801, 204802, 204790, 204796, 204798.